How quickly does drug-induced lupus develop?
Dr. Robert L. Rubin is a Professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque.
Dr. Robert L. Rubin is a Professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque.See all of Robert L. Rubin, PhD's answers.
Drug-induced lupus is a side-effect of long-term use of certain medications. Lupus-inducing drugs are typically those used to treat chronic diseases. It usually takes several months or even years of continuous therapy with the medication before symptoms appear. For people treated for one to two years at currently used doses of the high-risk drugs, approximately 5% of those taking hydralazine and 20% of those taking procainamide will develop drug-induced lupus. With most of the other drugs the risk is less than 1% and usually less than 0.1% that those taking the medication will develop DIL.
Medically reviewed on July 21, 2013Submit a Question to the Experts